Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 9, NWS Denver/Boulder, CO

May 24, 1999Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 24, 1999, 5:58 PM MDT for Lincoln County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 1999, 5:58 PM MDT (23:58 UTC)
Expired
May 24, 1999, 6:30 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KDEN 242359 RRA
TORDEN
COC073-250030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT MON MAY 24 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 558 PM MDT...THE LINCOLN COUNTY SHERIFF REPORTED SEVERAL FUNNEL 
CLOUDS ABOUT 6 MILES SOUTH OF PUNKIN CENTER...OR ABOUT 35 MILES 
SOUTH OF LIMON.  THE STORM PRODUCING THE FUNNEL CLOUDS WAS MOVING   
NORTHWEST AT 10 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3882 10388 3868 10382 3875 10360 3885 10372

GIMMESTAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 24, 3:30 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 24, 3:30 PM MDT, 2 hours 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
330 PM MDT MON MAY 24 1999

LINE OF TSTMS HAS PROGRESSED FM MTNS TO ERN PLAINS LAST 4 HRS...
WITH SUBSIDENCE ALG FTHLS.  THIS WILL KEEP CNVTN AT BAY INTO EARLY
EVNG...BUT IT IS QUITE PSBL FOR PLAINS CNVTN TO PUSH BACK A BNDRY TO
FTHLS WITH DEEPENING UPSLP.  WILL THEREFORE KEEP CHC OF CNVTN IN ZNS
ALG FTHLS THIS EVNG...AND WITH EXISTING CNVTN ON PLAINS.

FOR TUE...ELY FLOW WILL REDVLP OVR ERN CO TO THE EAST OF THE CUTOFF
LOW.  MSTR AND INSTABILITY IN PLACE...SO ANOTHER ROUND OF SHWRS AND
TSTMS WILL DEVELOP.  WILL HAVE GENEROUS POPS MOST ZNS TUE AND TUE
EVNG.

THE BIG QUESTION IS WHEN WILL THE LOW MOVE...AND HOW?  MDLS RARELY
DO A GOOD JOB WITH THESE CUTOFFS...SO BEST APPROACH IS TO MENTION
DAILY CHANCE OF TSTMS...AND EXPECT UPR LOW TO WEAKEN OR MOVE... SO
WILL INCLUDE A WARMUP  FOR LATER IN THE WEEK.    RTG

.DEN...NONE.

In the hours before

Local storm report, May 24, 4:25 PM MDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT MON MAY 24 1999

...PRELIMINARY STORM REPORT FOR MAY 24 1999..

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    6 W DEER TRAIL            CO   TORNADO
05/24/99   ARAPAHOE                       2 TORNADOES SIDE BY SIDE
                                          DISSIPATED 0132 PM

GIMMESTAD
Local storm report, May 24, 4:25 PM MDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT MON MAY 24 1999

...PRELIMINARY STORM REPORT FOR MAY 24 1999..

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    6 W DEER TRAIL            CO   TORNADO
05/24/99   ARAPAHOE                       2 TORNADOES SIDE BY SIDE
                                          DISSIPATED 0132 PM

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:30 PM MDTTornado WarningBOUArapahoe15 min
May 24, 1:56 PM MDTSevere Thunderstorm WarningBOUElbert34 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.